Montana, 2021

Damaging Wind in Montana, July 13, 2021

July 13, 2021 · NWS TFX · 1 event in 1 county or zone

A closed low moved over the Northern Rockies and provided relatively steep mid-levels lapse rates (7C/km+) while a dry sub-cloud layer maintained DCAPE values above 1000 j/kg. An area of relatively weak thunderstorms developed just west of the Townsend area and sent an outflow boundary moving toward the city.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A closed low moved over the Northern Rockies and provided relatively steep mid-levels lapse rates (7C/km+) while a dry sub-cloud layer maintained DCAPE values above 1000 j/kg. An area of relatively weak thunderstorms developed just west of the Townsend area and sent an outflow boundary moving toward the city. Local topography likely played a role in boosting wind gusts to severe levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 13, 10:10 AM MST, 50 minutes earlier.

Area forecast discussion, Jul 13, 10:10 AM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1110 AM MDT Tue Jul 13 2021

...Aviaton Section Updated...

.SYNOPSIS...

A weather disturbance will move from west to east across Central
MT today, resulting in scattered thunderstorms moving through the
region. An isolated severe storm is possible, mainly east of a
line from Raynesford to Ennis. Today will not be as hot as
previous days, however, very warm temperatures will quickly
return to the region on Wednesday, with hot temperatures expected
over the weekend and into next week.

&&

.Morning Update...

Main update this morning was to increase PoPs across Central and
portions of North Central Montana to better match radar and
surface observation trends. An area of primarily stratiform rain
continues to slowly lift east northeast across the region this
morning, with some areas of embedded lightning. Rainfall amounts
have been on the light side at most locations (generally 0.05" to
0.10"); however, a few locations west of Interstate 15 and near
the Montana Hwy 200 corridor have picked up nearly 0.25" of rain.
Otherwise the remainder of the forecast is on track with only
minor adjustments made to hourly trends. A few thunderstorms
across eastern portions of Southwest and into Central Montana
could approach the strong to severe side this afternoon and into
the evening, with this area being reflected well in the on-going
Day 1 outlook by the Storm Prediction Center. - Moldan

&&

.AVIATION...
1110 AM MDT Tue Jul 13 2021 (13/18Z TAF period)

Main concerns continue to be areas of smoke moving through the
region and thunderstorm potential. With respect the to smoke, the
highest impacts from smoke are likely to be along and south of a
line from Great Falls to Lewistown where wildfires are ongoing and
prevailing winds will carry local/distant wildfire smoke. Continued
to maintain P6SM in the TAFS, but some adjustments might be needed
if the smoke gets thicker, especially in the valleys during the
overnight hours. VFR conditions are expected beneath areas of rain
and thunderstorms through early this evening; however, some of the
stronger thunderstorms across eastern portions of Southwest and
Central Montana (i.e. KLWT, KBZN, and KWYS) could produce
gusty/erratic winds, hail, and brief heavy downpours. Mountains will
likely be obscured by either rain or smoke for most of the TAF
period. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Overall, no fire weather highlights are planned for over the next
few days. The best chance for storms today will occur over Central
MT, but the storms should be accompanied by some rainfall, some
possibly 0.25 to 0.50 inches. However, some drier thunderstorms
are possible over far Southwest MT. Also minimum humidity today
should be higher.

From Wednesday, and through the weekend and into next
week...overall it will be mostly dry and hot. Humidity will be
low. Some increase in surface wind is possible on Thursday over
Southwest MT, as winds could mix down from very high aloft.
Again, no fire highlights are planned for during the extended
period at this time. Brusda

&&

.PREV DISCUSSION...
/ISSUED 404 AM MDT Tue Jul 13 2021/
Today...An upper level disturbance will move from west to east
across the region today. Thunderstorms have developed west of the
divide this morning, and should gradually move eastward through
the morning and early afternoon hours. Enough instability will
develop by early afternoon that an isolated severe storm will be
possible, mostly east of a line from Raynesford to Ennis. Overall
the main threat from the storms will be strong winds and large
hail, but some brief heavy rainfall is also possible. A narrow
band of 0.25 to 0.50 inches of rainfall could occur with the main
storm path going across the mountain areas of Central MT.
Afternoon temperatures today will not be as hot as previous days,
mostly because of cloud cover.

Tonight through Friday...Drier air moves into the region tonight,
allowing overnight lows to cool towards seasonal normals. The next
chance for precipitation looks to be mainly afternoon
showers/thunderstorms on Thursday and Friday. The chances for
storms looks quite low and precipitation amounts look low as well.
Surface winds could increase on Thursday over far Southwest MT, as
winds mix down from aloft.

Saturday through Tuesday...Overall, expect hot temperatures and
dry conditions as we go through the weekend and into early next
week. There is about a 30 percent chance that afternoon
temperatures could be about 3 to 5 degrees warmer than currently
forecast from Sunday through Tuesday. This would result in near
record highs for some areas. Additionally, after several days of
temperatures near or above 100 degrees, combined with warming
overnight lows, by Monday or Tuesday, heat highlights might be
needed for portions of the region. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  78  49  90  55 /  70  10   0   0
CTB  80  49  89  54 /  20  10   0   0
HLN  83  54  92  58 /  60  10   0   0
BZN  83  47  88  52 /  40  30   0   0
WYS  80  39  81  40 /  50  20  10   0
DLN  82  48  86  52 /  20  10   0   0
HVR  85  53  91  60 /  20  10   0   0
LWT  75  49  83  55 /  70  40   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 13, 9:49 AM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1049 AM MDT Tue Jul 13 2021

MTZ052>054-131715-
Broadwater-Jefferson-Meagher-
1049 AM MDT Tue Jul 13 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
BROADWATER...WEST CENTRAL MEAGHER AND EAST CENTRAL JEFFERSON
COUNTIES...

At 1049 AM MDT, radar indicated strong thunderstorms were located
along a line extending from 22 miles north of Townsend to 12 miles
west of Toston. Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Townsend, Toston, Silos, Winston, Radersburg and Goose Bay.

This includes Highway 12 between mile markers 1  and 8 , and between
mile markers 61 and 94.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4671 11116 4610 11145 4612 11195 4656 11170
      4656 11163 4664 11164
TIME...MOT...LOC 1649Z 263DEG 26KT 4664 11145 4615 11172

Ludwig

The radar

The Great Falls radar (KTFX), 126 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broadwater

When
July 13, 11:00 AM MST
Where
Broadwater County, 3 mi WNW of Townsend
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
46.337, -111.578

The Ginger RAWS near Townsend measured a 67 kt (77 mph) thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972158.